Hail, Johnston
- When
- April 12, 1:47 PM EST
- Where
- Johnston County, 1.38 mi S of Four Oaks
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.430, -78.430
A low topped mini-supercell developed when an line of convection moved along and across a surface boundary. The supercell produced large hail and a weak EF-0 tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A low topped mini-supercell developed when an line of convection moved along and across a surface boundary. The supercell produced large hail and a weak EF-0 tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 12, 1:10 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT SAT APR 12 2008 .SYNOPSIS...A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TODAY FOLLOWED BY A LARGE UPPER LEVEL TROUGH AND THE ARRIVAL OF MUCH COOLER AIR SUNDAY THROUGH MONDAY. HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE MIDWEST TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1100 AM SATURDAY... PREFRONTAL CONVECTION IS ALREADY ONGOING ACROSS THE FOOTHILLS AND WESTERN PIEDMONT THIS MORNING...FIRING ALONG THE MID-LEVEL DRY PUNCH AND 50KT 850 JET THATS RACING EASTWARD INTO THE MID ATLANTIC REGION. A FEED OF LOWER 60S DEWPOINT HAS ADVECTED NORTHWARD INTO THE FORECAST AREA...RESULTING IN MARGINAL INSTABILITY ACROSS THE WESTWARD PIEDMONT...AS MVFR CEILINGS HAS RETARDED MORNING HEATING. THERE WAS A REPORT OF PEA SIZE HAIL IN NW FORSYTH COUNTY WITH THE FIRST CELL OF THE DAY...WITH AN IMPRESSIVE WER SIGNATURE. THE CORE OF THE STORM REMAINED SUSPENDED ALOFT AND MOVED TO THE NORTH INTO STOKES AND ROCKINGHAM COUNTIES...WHERE A SHARP INFLOW SIGNATURE EVOLVED ON THE BACK SIDE OF THE STORM...WITH THE STORM EVENTUALLY TAKING ON A BOW SIGNATURE...PRODUCING WIND DAMAGE ACROSS ROCKINGHAM COUNTY. THIS SETS THE STAGE FOR THE EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON AS SCATTERED CIRRUS CLOUDS SHOULD ALLOW FOR AMPLE HEATING AND FURTHER DESTABILIZATION...AS TEMPERATURES CLIMB INTO THE UPPER 70S TO LOWER 80S. 1000-850 THETA-E RIDGE AXIS OF NARROW MOISTURE TONGUE SHIFTS EAST AS WELL THIS AFTERNOON. MODIFICATION OF THE 12Z GSO SOUNDINGS AND RUC FORECAST SOUNDINGS SUGGEST AOA 1000 J/KG OF MLCAPE WITH 50 TO 60 KTS OF DEEP UNIDIRECTIONAL SHEAR. THE BEST CHANCE FOR SEVERE STORMS TODAY LOOKS TO BE ALONG AND EAST OF THE US 1 CORRIDOR THROUGH 00Z SUNDAY. WILL KEEP LIKELY POPS IN PLACE. TEMPORARILY CLEARING FROM WEST TO EAST THIS EVENING AND THROUGH THE OVERNIGHT...BEFORE UPPER TROUGH DIGGS OVER THE REGION ON SUNDAY. MINS IN THE MID 40S NORTH TO L-50S SE. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 240 AM SATURDAY... THE TROUGH AND ASSOCIATED CONVECTION WILL MOVE EAST OF THE CWA EARLY THIS EVENING AND WILL MAINTAIN A CHANCE POP FROM AROUND I-95 EAST THROUGH 02Z. SKIES WILL BE CLEARING OVERNIGHT...BUT THE INITIAL COOL DOWN WILL NOT BE DRAMATIC AS THE BULK OF THE COLDER AIR IS STILL LINGERING TO THE NORTHWEST WITH THE POSITIVELY TILTED AND SLOWER MOVING UPPER TROF. WILL CONTINUE CURRENT TREND OF LOWS SUNDAY MORNING IN THE MID 40S NORTHWEST TO LOW 50S SOUTHEAST. THE UPPER TROF WILL ROTATE THROUGH ON SUNDAY ACCOMPANIED BY NOTICEABLY COOLER TEMPS...NEAR 60 NORTHWEST TO 70 SOUTHEAST. COLD STRATOCUMULUS WILL BANK UP ON THE WESTERN SLOPES IN THE COLD NORTHWEST FLOW AND WE SHOULD SEE SOME SPILLOVER INTO THE NORTHWEST LATE IN THE DAY. WINDS WILL PROMOTE MIXING SUNDAY NIGHT WHICH WILL HELP PREVENT A DIURNAL CRASH...LOWS 38 TO 42. COULD SEE INSTABILITY SHOWERS ON MONDAY AND MONDAY NIGHT AS THE UPPER TROF MOVES EAST DUE TO STRONG ENERGY DIGGING INTO THE BACKSIDE OF THE TROF. THERE IS NOT A MODEL CONSENSUS ON THIS YET...BUT RAINFALL AMOUNTS WOULD BE QUITE LIGHT. ALSO EXPECT CONSIDERABLE STRATOCUMULUS IN PERTURBED FLOW OVER THE MOUNTAINS WHICH WILL LIMIT INSOLATION. THIS POINTS TOWARDS A COOL DAY...IN THE LOW TO MID 50S. CLOUDS WILL BE ON THE DECREASE LATE MONDAY NIGHT AS THE TROF AXIS MOVES OFFSHORE. A DEEP NORTHERLY LOW LEVEL FLOW DEVELOPS OVERNIGHT WHICH FUNNELS EVEN COLDER AIR INTO THE STATE. FORTUNATELY...GRADIENT WINDS WILL NOT ALLOW THE ATMOSPHERE TO DECOUPLE AND TEMPS WILL REMAIN IN THE MID 30S RANGE...WITH WINDS PREVENTING FROST FORMATION. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 330 AM SATURDAY... THE PERIOD BEGINS WITH MODELS SHOWING A LARGE AMPLITUDE TROUGH ALONG THE EAST COAST EXITING EAST AND A SHARP RIDGE MOVING INTO THE OHIO VALLEY. THIS RESULTS IN SURFACE RIDGE AXIS FROM THE DELTA REGION TO THE SAINT LAWRENCE VALLEY TRANSLATING EAST ACROSS THE APPALACHIANS TUE THROUGH TUE NIGHT WITH A DIMINISHING DRY NORTHERLY FLOW ACROSS CENTRAL NC TUE INTO WED AND BELOW NORMAL TEMPERATURES. HIGHS BOTH DAYS IN THE 60S AFTER MORNING LOWS IN THE 30S. FOR THE LATTER PART OF THE PERIOD...MODELS DIFFER TO SOME EXTENT ON THE INTENSITY AND MOVEMENT OF A CUTOFF LOW OFF THE MID ATLANTIC COAST. THIS WILL HAVE SOME BEARING ON HOW QUICKLY THE UPPER RIDGE DRIFTS OVERHEAD AND HOW QUICKLY TEMPERATURES WARM IN CENTRAL NC. IN ANY CASE...CONDITIONS APPEAR TO REMAIN DRY AND MOSTLY CLEAR DURING THE PERIOD. HIGH SHOULD CLIMB INTO THE 70S THU AND POSSIBLY REACH 80 FRI AFTER MORNING LOWS IN THE 40S THU AND LOWER 50S FRI. -RFG && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 200 PM SATURDAY... A COLD FRONT CURRENTLY OVER THE FOOTHILLS REGION OF NORTH CAROLINA...WILL MOVE SLOWLY EAST THROUGH CENTRAL NORTH CAROLINA THROUGH BY 06Z. PRE-FRONTAL SHOWERS WITH EMBEDDED THUNDERSTORMS HAVE ALREADY MOVED EAST OF THE TRIAD...INCLUDING THE WESTERN TAF SITES OF KINT AND KGSO. THIS LINE OF STORMS WILL CONTINUE TO MOVE EAST THROUGH THE FORECAST AREA...WELL AHEAD OF THE COLD FRONT...MOVING EAST OF THE AREA BY 21Z. MVFR CEILINGS AND VISIBILITY WILL BE POSSIBLE UNDERNEATH THE HEAVIER STORMS. IN THE MEANTIME...GUSTY SWLY WINDS UP TO 30KTS FROM THE SOUTHWEST WILL CONTINUE AHEAD OF THE CONVECTIVE LINE. CEILINGS WILL LIFT TO VFR BEHIND THE CONVECTIVE LINE...WITH SKIES SCATTERING OUT OVERNIGHT AS MID-LEVEL DRY SLOT MOVES OVER THE AREA. WINDS WILL TURN WEST-NORTHWEST BEHIND THE FRONT...AS A TRAILING TROUGH ALOFT WILL CAUSE AN INCREASE IN CLOUDINESS LATE SUNDAY MORNING AND INTO THE AFTERNOON. CEILINGS SHOULD REMAIN ABOVE 3 THSD FT ON SUNDAY. STRONG NW COLD AIR ADVECTION WILL COMMENCE LATE SUNDAY NIGHT AND INTO MONDAY AS THE UPPER LEVEL TROUGH DEEPENS OVER THE AREA. LOW LEVEL MOISTURE PRODUCING MVFR CIG RESTRICTIONS IS POSSIBLE...WITH A FEW RAIN SHOWERS POSSIBLE AS DEEPENING LOW PRESSURE SYSTEM ALOFT MOVES OVER THE AREA. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...CBL SHORT TERM...MLM LONG TERM...RFG AVIATION...CBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 219 PM EDT SAT APR 12 2008 NCZ010-011-026>028-041>043-077-078-085-086-088-089-131000- WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT- WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 219 PM EDT SAT APR 12 2008 ...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON. A FEW THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON THROUGH EARLY EVENING. DAMAGING STRAIGHTLINE WINDS WILL BE THE PRIMARY THREAT... BUT HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. NCZ007>009-021>025-038>040-073>076-083-084-131000- PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 219 PM EDT SAT APR 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL EXIT THE REGION BY 4 OR 5 PM. WHERE THE HEAVIER SHOWERS AND STORMS OCCUR...EXPECT TO RECEIVE CLOSE TO A HALF INCH OF RAIN IN LESS THAN AN HOUR. IN ADDITION...THE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
948 AM EDT SAT APR 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 4 N LEWISVILLE 36.15N 80.41W
04/12/2008 E0.25 INCH FORSYTH NC PUBLIC
1 MINUTE DURATION
&&
RWHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1021 AM EDT SAT APR 12 2008 NCZ021-121500- FORSYTH- 1021 AM EDT SAT APR 12 2008 ...STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 1100 AM EDT... AT 1021 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PFAFFTOWN...OR ABOUT 6 MILES NORTHWEST OF WINSTON-SALEM...MOVING NORTHEAST AT 56 MPH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1234 PM EDT SAT APR 12 2008 NCZ007-008-022>025-039-040-121715- ALAMANCE-CHATHAM-DURHAM-GRANVILLE-GUILFORD-ORANGE-PERSON-RANDOLPH- 1234 PM EDT SAT APR 12 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON... GUILFORD... ALAMANCE...ORANGE...DURHAM... RANDOLPH...CHATHAM AND WEST GRANVILLE COUNTIES THROUGH 115 PM EDT... AT 1234 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT GROVE... TO 6 MILES SOUTHWEST OF ASHEBORO...MOVING EAST AT NEAR 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SILER CITY AROUND 100 PM EDT. GUSTY WINDS OF 30...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. RWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 118 PM EDT SAT APR 12 2008 NCZ008>010-025-026-041-121800- DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN- 118 PM EDT SAT APR 12 2008 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE...VANCE...FRANKLIN...DURHAM AND WAKE COUNTIES THROUGH 2 PM EDT... AT 118 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 5 MILES NORTH OF STOVALL... TO 10 MILES SOUTHWEST OF DURHAM... MOVING NORTHEAST AT 55 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... KERR LAKE...SOUTH HENDERSON...PURNELL...YOUNGSVILLE...WARRENTON...LOUISBURG. GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. RWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 143 PM EDT SAT APR 12 2008 NCZ075-077-084>086-088-089-121830- CUMBERLAND-HARNETT-HOKE-MOORE-RICHMOND-SAMPSON-SCOTLAND- 143 PM EDT SAT APR 12 2008 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND... HARNETT...MOORE...SAMPSON...CUMBERLAND...HOKE AND SCOTLAND COUNTIES THROUGH 230 PM EDT... AT 143 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN FROM JUST EAST OF ROCKINGHAM...TO NEAR ASHLEY HEIGHTS...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POPE AFB...AND...FORT BRAGG...SPRING LAKE...AND...BONNIE DOONE...ANDERSON CREEK...AND... TIMBERLAKE...LINDEN...AND...GODWIN...DUNN...AND...ERWIN. GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. RWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 204 PM EDT SAT APR 12 2008 NCZ027-041>043-121845- JOHNSTON-NASH-WAKE-WILSON- 204 PM EDT SAT APR 12 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WAKE...WILSON AND JOHNSTON COUNTIES THROUGH 245 PM EDT... AT 204 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER COATS CROSSROADS...OR ABOUT 13 MILES NORTHWEST OF SMITHFIELD...MOVING NORTHEAST AT 55 TO 60 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINWOOD...EMIT... AND...MIDDLESEX...BAILEY...AND...MIDDLESEX...SIMS...NEW HOPE...ELM CITY. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. RWH
The Raleigh/Durham radar (KRAX), 27 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
2 tornado, 2 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
A brief EF-0 tornado touched down west of Princeton Road, just north of Old Smithfield Road, in the Oakland Community. The tornado blew in a garage down on a brick house. The roof of a mobile home was ripped off. Another mobile home rolled 20 yards across a field and struck a third mobile home. Finally, a forth mobile home was partially blown away from its foundation.
Numerous trees were blown down at the intersection of Williams Road and Highway 581.
Law enforcement reported a tornado in a field.
Numerous trees were blown down in the Pikeville area. Two large Oak trees fell onto a house, resulting in roof damage.
A funnel cloud was reported at the intersection of Hood Swamp Road and Highway 13.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90413, 90418, 90424, 90421, 90422, 90412.